Some diuretics can cause low levels of potassium. A delicate balance of potassium is needed to properly transmit electrical impulses in the heart. A low potassium level can disrupt the normal electrical impulses in the heart and lead to irregular heartbeats (arrhythmias). If potassium levels are low, a potassium supplement may be prescribed.
Do not start taking potassium supplements on your own. Talk with your doctor first to make sure it is safe for you.
If you take potassium supplements, tell your doctor if you also use a salt substitute that contains potassium. You may need to stop using that salt substitute, because you will get too much potassium. Too much potassium can cause problems.
Potassium supplements are available in liquid, tablet, powder, and effervescent tablet forms.
Blood tests to check for low potassium levels (hypokalemia) are often done during diuretic therapy.
Current as of:
September 7, 2022
Author: Healthwise Staff Medical Review: Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology E. Gregory Thompson MD - Internal Medicine Martin J. Gabica MD - Family Medicine Adam Husney MD - Family Medicine
Medical Review:Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology & E. Gregory Thompson MD - Internal Medicine & Martin J. Gabica MD - Family Medicine & Adam Husney MD - Family Medicine
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.